SEARCH

SEARCH BY CITATION

I HAVE READ WITH great interest the case report by Nagata et al. in which carbamazepine treatment improved benzodiazepine-resistant impulsive aggression related to right frontal lobe damage, enabling the patient to stop benzodiazepine agents without experiencing withdrawal.1 I would like to provide some different perspectives on that case with regard to pharmacotherapeutic approach.

First, at the time of referral from the neurosurgeon, the 52-year-old patient had been on numerous benzodiazepines, which may possibly have worsened cognitive impairment and caused paradoxical behavioral disinhibition. Although the reasons for the action of behavioral disinhibition of benzodiazepines have not yet been clarified, a number of factors may be involved in the development of such phenomena.2–6 Hence, the patient's organic vulnerability and multiple chronic use of benzodiazepines may have been strongly implicated in the worsening of aggression and violent behaviors, not in the improvement of such symptoms.

Second, anticonvulsants can be used for patients with outbursts of rage and abnormal electroencephalographic findings.7 In this context, carbamazepine seems to be the most proper alternative agent because it can decrease the plasma level of benzodiazepines through pharmacokinetic interaction, leading to positive effect on patient treatment.8,9

Finally, although there is limited evidence to recommend specific agents in pharmacological management of agitation and aggression in patients with organic brain insults, currently available data suggest that beta-blockers may be mostly beneficial in the treatment of such patients.10 Hence, we may assume that the authors chose carbamazepine for treating not only aggression but also for managing the possible withdrawal symptoms of benzodiazepine. In addition that report has shown that deliberate clinical observation may use a theoretical mechanism of pharmacological action to enable relevant translation into a unique therapeutic solution for an individual patient in real-world clinical practice. Hence, clinicians need to be alert and careful when prescribing in such complicated clinical situations.

REFERENCES

  1. Top of page
  2. REFERENCES